Safer Events and Venues - The Medix
The campaign seeks to reduce illicit drug related harm at high-risk settings including festivals, events and night venues.
The Drug Aware Safer Events and Venues “The Medix” campaign commenced on 19 November 2017. In 2019 the campaign will run for the third year from November to January.
The campaign aims to assist in reducing illicit drug-related harm at music festivals and events in Western Australia. Evidence has suggested that the combination of individual factors, the drug itself and the environment in which it is taken determines the potential harm. This is demonstrated in the Drug Interaction Model. Due to factors closely linked to music festivals and other entertainment events such as high temperatures, extended periods of physical activity (dancing) and close proximity to others the effects the drug taken can be exacerbated.
The Medix campaign utilised a combination of highly targeted social media strategy and in-venue messaging to increase awareness of the potential harms of drug use at these events, what individuals can do to reduce the potential of harm occurring and what signs they should look out for to know if they need help and to seek help urgently. Drug Aware has also worked with event organisers to increase access to water at events and provide an area to chill out.
The campaign has a pre, during and post-event phase. Each phase has a different evidence-based objective relating to harm minimisation of MDMA (ecstasy) use at music events.
Pre-event: increase knowledge of potential harms from illicit and poly-drug use and harm minimisation strategies.
During event: remind users of harm minimisation strategies whilst in-venue, and encourage users to seek medical attention as-soon-as-possible if experiencing potential life-threatening symptoms.
Post-event: encourage users to seek medical attention as-soon-as-possible if experiencing potential life-threatening symptoms.
Primary: Young adults aged 18 to 35 who attend high-risk events such as festivals. Research suggests that this target audience want to minimise their risk and are actively seeking out tools and information to assist.
- Using ecstasy can increase your risk of heat stroke (dangerously high body temperature), serotonin toxicity (too much of the hormone, serotonin, released in to the body) and hyponatremia (low salt in your body caused by increased sweating and excess water consumption).
- Reduce your risk:
- Hydrate safely – stick to 500ml (one small bottle or two cups) of water each hour.
- Have salty snacks or sports drinks and don’t drink caffeine, including energy drinks.
- Do not mix different kinds of drugs, including alcohol. This increases the chance of something going wrong and the effects are unpredictable.
- Avoid alcohol. Alcohol will dehydrate you and increase your risk of heat stroke.Chill out and take a break, especially if you’re feeling hot, it will help to cool you down.
- Know the signs that you need help.
- Hydrate safely – stick to 2 cups of water per hour
- Heat stroke sucks – use chill out spaces to cool down between sets
- Drugs killing your vibe?
Look out for: feeling too hot | nausea or vomiting | headache | muscle cramps or the shakes | confusion or agitation | rapid heartbeat | diarrhoea
- For help at festivals, head to the first aid tent. The medics are here to help you, not call the police*.
- If you are experiencing any of the following signs get help ASAP, call 000.
- Look out for: feeling too hot | nausea or vomiting | headache | muscle cramps or the shakes | confusion or agitation | rapid heartbeat | diarrhoea
Bellis, M. A., Hughes, K., & Lowey, H. (2002). Healthy nightclubs and recreational substance use: From a harm minimisation to a healthy settings approach. Addictive Behaviors, 27(6), 1025-1035. doi:10.1016/S0306-4603(02)00271-X
Fernández‐Calderón, F., Díaz‐Batanero, C., Barratt, M. J., & Palamar, J. J. (2019). Harm reduction strategies related to dosing and their relation to harms among festival attendees who use multiple drugs. Drug and Alcohol Review, 38(1), 57-67. doi:10.1111/dar.12868
Gowing, L. R., Henry‐Edwards, S. M., Irvine, R. J., & Ali, R. L. (2002). The health effects of ecstasy: a literature review. In (Vol. 21, pp. 53-63). Oxford, UK.
Louisa Degenhardt, & Wayne Hall. (2010). The health and psychological effects of
“ecstasy” (MDMA) use. Retrieved from Sydney:
McNamara, R., Maginn, M., & Harkin, A. (2007). Caffeine induces a profound and persistent tachycardia in response to MDMA (“Ecstasy”) administration. European Journal of Pharmacology, 555(2-3), 194-198. doi:10.1016/j.ejphar.2006.10.063
Moritz, M. L., Kalantar-Zadeh, K., & Ayus, J. C. (2013). Ecstacy-associated hyponatremia: why are women at risk? Nephrology Dialysis Transplantation, 28(9), 2206-2209. doi:10.1093/ndt/gft192
Rigg, K. K., & Sharp, A. (2018). Deaths related to MDMA (ecstasy/molly): Prevalence, root causes, and harm reduction interventions. Journal of Substance Use, 23(4), 345-352. doi:10.1080/14659891.2018.1436607
Zinberg, N. E. (1984). Drug, set, and setting : the basis for controlled intoxicant use / Norman E. Zinberg. New Haven: New Haven : Yale University Press.
Last updated: November 2019